Kansas, 2019

Damaging Winds in Kansas, June 9, 2019

June 9, 2019 · NWS ICT · 5 events in 4 counties and zones

A large complex of storms developed over north central Kansas during the evening hours of June 9th. This large bow echo of storms charged south-southeast from central Kansas into south central Kansas during the early morning hours of June 10th, 2019, producing damaging wind reports of 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large complex of storms developed over north central Kansas during the evening hours of June 9th. This large bow echo of storms charged south-southeast from central Kansas into south central Kansas during the early morning hours of June 10th, 2019, producing damaging wind reports of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 11:18 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 8, 11:18 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1218 AM CDT Sun Jun 9 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 304 PM CDT Sat Jun 8 2019

Main focus continues to be convective chances/trends associated
with the strong cold frontal passage late tonight/Sunday and
then the much cooler/below climo temperatures thru early next
week. Kansas will remain on the southern edge of the stronger flow
and lift associated with the upper trof which will move from the
northern Rockies this evening across the northern Plains through
Sunday. The surface cold front and dry-line will focus strong to
severe convection across the central high Plains at peak heating
from southwest Nebraska into northwest Kansas. Convective
clusters/linear segments with potential for damaging winds and a
mesoscale cold pool should develop east-southeastward later this
evening. The development of a modest low level jet/elevated
moisture transport may help sustain convection into central Kansas
overnight. However, warmer temperatures aloft may tend to
cap/suppress further southward propagation/movement into south
central Kansas until closer to sunrise Sunday morning. The main
hazards overnight remain strong to locally damaging winds and
marginal severe hail for locations generally along/west of K-14 in
central Kansas. The flow aloft remains somewhat diffluent on
Sunday with weak elevated instability lagging behind the surface
cold front moving across the forecast area. This should allow
convection to fester Sunday morning and perhaps redevelop into the
afternoon until the mid-level baroclinic zone/front shifts south
and drier low-level air advects into the area by Sunday evening.
This will set the stage for an unseasonably cool Monday after
morning lows either side of 50F in central Kansas. A shortwave
upper trof is still progged to drop southeast in the developing
northwest flow regime across the Plains Tuesday/Tuesday night.
Despite rather modest moisture, relatively cool mid-level
temperatures and decent lift with the approaching trof/front, will
continue to show modest chances PoPs.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 304 PM CDT Sat Jun 8 2019

The upper trof/low will continue to amplify/deepen over the Great
Lakes/Upper Ohio Valley Wednesday/Thursday with a dry and cool
northwest flow regime across Kansas. The flow pattern will then
transition to more zonal late in the week with the influence of
westerly perturbations over the eastern Pacific moving across the
western CONUS into the Plains. This in combination with the eventual
northward flux of moisture/warmer air back into Kansas looks to set
the stage for increasing precip/convective chances again.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1216 AM CDT Sun Jun 9 2019

Main challenge continues to be timing of convection. Only minor
tweaks to previous forecast, with storms most probable at KRSL,
KGBD and KHUT with chances falling a bit at KSLN and KICT. Timing
of storms based on consensus of most probable models. Gusty winds
anticipated in wake of front with brief period of MVFR ceilings
also likely. Conditions should improve in the afternoon. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  75  54  78 /  20  50  20   0
Hutchinson      65  72  51  77 /  40  60  20   0
Newton          65  73  53  77 /  30  50  20   0
ElDorado        65  76  54  76 /  20  30  20   0
Winfield-KWLD   65  78  55  77 /  20  40  20   0
Russell         59  65  47  76 /  80  60  10   0
Great Bend      60  66  48  75 /  60  60  20   0
Salina          65  70  52  78 /  50  50  10   0
McPherson       65  71  51  77 /  40  60  20   0
Coffeyville     64  83  59  78 /   0  10  20   0
Chanute         63  81  57  78 /   0  10  10   0
Iola            63  80  57  78 /   0  10  10   0
Parsons-KPPF    64  82  57  77 /   0  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, Jun 8, 2:46 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sat Jun 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sat Jun 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will develop across the High Plains of western Kansas
this evening, eventually moving east and then southeast, and then
potentially impacting central Kansas around midnight and portions of
south central Kansas before dawn. The primary threats will be
strong wind gusts of 50 to 60 mph and hail from dime to quarter
size. The greatest risk looks to reside across central Kansas,
mainly along and west of highway K-14.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widely scattered to isolated thunderstorms may linger on Sunday,
especially in the morning. A few strong storms and some with
locally heavy rainfall will be possible, mainly west of I-135.

There is a chance of thunderstorms late Tuesday afternoon through
Tuesday night and then again Thursday night through Friday night.
The risk for organized severe weather appears low for now, though a
few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 9, 1:06 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Barton

When
June 9, 1:10 AM CST
Where
Barton County, 0.88 mi SW of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.510, -98.780

The public reported the gust.

Thunderstorm Wind, McPherson

When
June 9, 2:15 AM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

A COOP observer estimated winds of 60 to 70 mph.

Thunderstorm Wind, Sedgwick

When
June 9, 3:08 AM CST
Where
Sedgwick County, 2.19 mi W of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.650, -97.470

Multiple medium size branches were blown down in southwest Wichita.

Thunderstorm Wind, Sedgwick

When
June 9, 3:10 AM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.720, -97.460

An NWS employee reported the gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840204, 840205, 840206, 840207, 840208.